Advertisement

Damped Wave Equations on Compact Hyperbolic Surfaces

Abstract

We prove exponential decay of energy for solutions of the damped wave equation on compact hyperbolic surfaces with regular initial data as long as the damping is nontrivial. The proof is based on a similar strategy as in Dyatlov and Jin (Acta Math 220:297–339, DyJi18) and in particular, uses the fractal uncertainty principle proved in Bourgain and Dyatlov (Ann Math (2) 187:825–867, BoDy18).

This is a preview of subscription content, log in to check access.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

References

  1. [An08]

    Anantharaman, N.: Entropy and the localization of eigenfunctions. Ann. Math. 168, 435–475 (2008)

  2. [An10]

    Anantharaman, N.: Spectral deviations for the damped wave equation. Geom. Funct. Anal. 20, 593–626 (2010)

  3. [AnLe14]

    Anantharaman, N., Léautaud, M.: Sharp polynomial decay rates for the damped wave equation on the torus. With an appendix by Stéphane Nonnenmacher. Anal. PDE 7, 159–214 (2014)

  4. [AnNo07]

    Anantharaman, N., Nonnenmacher, S.: Half-delocalization of eigenfunctions of the Laplacian on an Anosov manifold. Ann. Inst. Fourier 57, 2465–2523 (2007)

  5. [BLR92]

    Bardos, C., Lebeau, G., Rauch, J.: Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary. SIAM J. Control Optim. 30, 1024–1065 (1992)

  6. [BoDy18]

    Bourgain, J., Dyatlov, S.: Spectral gaps without the pressure condition. Ann. Math. (2) 187, 825–867 (2018)

  7. [BuCh15]

    Burq, N., Christianson, H.: Imperfect geometric control and overdamping for the damped wave equation. Commun. Math. Phys. 336, 101–130 (2015)

  8. [BuHi07]

    Burq, N., Hitrik, M.: Energy decay for damped wave equations on partially rectangular domains. Math. Res. Lett. 14, 35–47 (2007)

  9. [BuZi16]

    Burq, N., Zuily, C.: Concentration of Laplace eigenfunctions and stabilization of weakly damped wave equation. Commun. Math. Phys. 345, 1055–1076 (2016)

  10. [BuZw04]

    Burq, N., Zworski, M.: Geometric control in the presence of a black box. J. Am. Math. Soc. 17, 443–471 (2004)

  11. [Ch07]

    Christianson, H.: Semiclassical non-concentration near hyperbolic orbits. J. Funct. Anal. 246, 145–195 (2007)

  12. [Ch10]

    Christianson, H.: Corrigendum “Semiclassical non-concentration near hyperbolic orbits” [J. Funct. Anal. 246, 145–195 (2007)]. J. Funct. Anal. 258, 1060–1065 (2010)

  13. [CSVW12]

    Christianson, H., Schenck, E., Vasy, A., Wunsch, J.: From resolvent estimates to damped waves. J. Anal. Math. 122, 143–162 (2014)

  14. [DiSj99]

    Dimassi, M., Sjöstrand, J.: Spectral Asymptotics in the Semi-Classical Limit. Cambridge University Press, Cambridge (1999)

  15. [DFG15]

    Dyatlov, S., Faure, F., Guillarmou, C.: Power spectrum of the geodesic flow on hyperbolic manifolds. Anal. PDE 8, 923–1000 (2015)

  16. [DyJi18]

    Dyatlov, S., Jin, L.: Semiclassical measures on hyperbolic surfaces have full support. Acta Math. 220, 297–339 (2018)

  17. [DyZa16]

    Dyatlov, S., Zahl, J.: Spectral gaps, additive energy, and a fractal uncertainty principle. Geom. Funct. Anal. 26, 1011–1094 (2016)

  18. [DyZw19]

    Dyatlov, S., Zworski, M.: Mathematical Theory of Scattering Resonances, Graduate Studies in Mathematics, vol. 200. AMS, Toronto (2019)

  19. [Hi03]

    Hitrik, M.: Eigenfrequencies and expansions for damped wave equations. Methods Appl. Anal. 10, 543–564 (2003)

  20. [LeLe17]

    Léautaud, M., Lerner, N.: Energy decay for a locally undamped wave equation. Annales de la faculté des sciences de Toulouse 26, 157–205 (2017)

  21. [Le96]

    Lebeau, G.: Equation des ondes amorties, Algebraic and Geometric Methods in Mathematical Physics, (Kaciveli 1993), Mathematical Physics Studies, vol. 19, pp. 73–109. Kluwer Academic Publishers, Dordrecht (1996)

  22. [LiRa05]

    Liu, Z., Rao, B.: Characterization of polynomial decay rate for the solution of linear evolution equation. Z. Angew. Math. Phys. 56, 630–644 (2005)

  23. [MaMa82]

    Markus, A.S., Matsaev, V.I.: Comparison theorems for spectra of linear operators and spectral asymptotics. Trudy. Moskov. Mat. Obshch. 45, 133–181 (1982)

  24. [No11]

    Nonnenmacher, S.: Spectral Theory of Damped Quantum Chaotic Systems. Journées EDP, Biarritz (2011)

  25. [NoZw09-1]

    Nonnenmacher, S., Zworski, M.: Quantum decay rates in chaotic scattering. Acta Math. 203, 149–233 (2009)

  26. [NoZw09-2]

    Nonnenmacher, S., Zworski, M.: Semiclassical resolvent estimates in chaotic scattering. Appl. Math. Res. Express 1, 74–86 (2009)

  27. [Ph07]

    Phung, K.D.: Polynomial decay rate for the dissipative wave equations. J. Differ. Equ. 240, 92–124 (2007)

  28. [RaTa75]

    Rauch, J., Taylor, M.: Decay of solutions to nondissipative hyperbolic systems on compact manifolds. Commun. Pure. Appl. Math. 28, 501–523 (1975)

  29. [Re94]

    Renardy, M.: On the linear stability of hyperbolic PDEs and viscoelastic flows. Z. Angew. Math. Phys. 45, 854–865 (1994)

  30. [Re12]

    Rivière, G.: Delocalization of slowly damped eigenmodes on Anosov manifolds. Commun. Math. Phys. 316, 555–593 (2012)

  31. [Re14]

    Rivière, G.: with an appendix by Stéphane Nonnenmacher and Gabriel Rivière, Eigenmodes of the damped wave equation and small hyperbolic subsets. Ann. Inst. Fourier (Grenoble) 64, 1229–1267 (2014)

  32. [Sc10]

    Schenck, E.: Energy decay for the damped wave equation under a pressure condition. Commun. Math. Phys. 300, 375–410 (2010)

  33. [Sc11]

    Schenck, E.: Exponential stabilization without geometric control. Math. Res. Lett. 18, 379–388 (2011)

  34. [Sj00]

    Sjöstrand, J.: Asymptotic distribution of eigenfrequencies for damped wave equations. Publ. RIMS. Kyoto Univ. 36, 573–611 (2000)

  35. [Zw12]

    Zworski, M.: Semiclassical Analysis, Graduate Studies in Mathematics, vol. 138. AMS, Toronto (2012)

Download references

Acknowledgements

I am very grateful to Kiril Datchev, Semyon Dyatlov, and Maciej Zworski for the encouragement to work on this project and many great suggestions to the early draft of the paper. I would also like to thank Hans Christianson and Jared Wunsch for the helpful discussions about damped wave equations. The work is supported by Recruitment Program of Young Overseas Talent Plan.

Author information

Correspondence to Long Jin.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by J. Marklof

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Jin, L. Damped Wave Equations on Compact Hyperbolic Surfaces. Commun. Math. Phys. (2020). https://doi.org/10.1007/s00220-019-03650-x

Download citation